On the cardinality of a semi-algebraic set. (English) Zbl 0830.14023

The author calculates in two different ways the cardinality of a finite semialgebraic set on a real closed field, first in terms of the signature of some quadratic forms whose coefficient may be effectively computed. The second method works only for the reals and uses the computability of the Euler characteristic of a hypersurface.
Reviewer: F.Broglia (Pisa)


14P10 Semialgebraic sets and related spaces
58C25 Differentiable maps on manifolds
58K99 Theory of singularities and catastrophe theory
Full Text: EuDML EMIS


[1] S. Lang, Algebra.Addison-Wesley, New York, 1965.
[2] I. Shafarevich, Foundations of Algebraic Geometry. (Russian) ”Nauka,”Moscow, 1972.
[3] M. Krein and M. Neimark, Method of quadratic forms for separation of roots of polynomials. (Russian) ”GNTI,”Kharkov, 1936.
[4] G. Khimshiashvili, On the number of zeroes of a real polynomial endomorphism.Bull. Acad. Sci. Georgia,146(1992), No.3, 469–473. · Zbl 0893.32003
[5] T. Aliashvili, On the topological degree of a polynomial endomorphism. (Russian)Collection of works in homology theory. 6. (Russian) Trudy Tbiliss. Mat. Inst. Razmadze 103, to appear.
[6] R. Hartshorne, Residues and Duality.Lect. Notes Math. 11,Springer,Berlin, 1971.
[7] G. Khimshiashvili, On the local degree of a smooth mapping. (Russian)Soobsch. Akad. Nauk Gruzin. SSR 85(1977), No.2, 27–30. · Zbl 0346.55008
[8] D. Eisenbud and H. Levine, An algebraic formula for the degree of a smooth map-germ.Ann. Math. 106(1977), No.1, 64–79. · Zbl 0398.57020
[9] Z. Szafraniec, On the Euler characteristics of real algebraic varieties.Topology,25(1986), No.3, 253–259.
[10] J. Bruce, The Euler characteristic of a real affine algebraic variety.Bull. Lond. Math. Soc. 22(1990), No.4, 213–219.
[11] A. Khovansky, Newton polyedra. (Russian)Current problems in mathematics. Fundamental directions, vol. 36 (Russian), 75–110,Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuzn. Inst. Nauchn. i Tekh. Inform., Moscow 1990.
[12] J. Bochnak, J. Cost and M.-F. Roy, Geometrie Algebrique RĂ©elle.Springer, Berlin 1988.
[13] A. Tsikh, Multidimensional residues and their applications. (Russian) ”Nauka,”Novosibirsk, 1988.
[14] J. Davenport, Y. Siret and E. Tournier, Calcul formel.Masson, Paris, 1987.
[15] H. Delfs and M. Knebush, Algebraic varieties over real closed fields.Lect. Notes Math. 1173,Springer,Berlin, 1985.
[16] J. Milnor, Singular points of complex hypersurfaces.Princeton Lecture Notes, Princeton, 1967. · Zbl 0184.48405
[17] K. Aoki and T. Fukuda, On the number of branches of zero loci.Top. and Comp. Sci. 3(1987), 347–363.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.